Georgia, 2022Flood in Georgia, September 8, 2022
September 8, 2022 · NWS JAX · 1 event in 1 county or zone
A front settled across the Altamaha River basin into the afternoon and became nearly stationary into the night across the local area as an upper-level impulse passed over the area. High moisture and weak SW steering flow < 10 kts produced locally heavy rainfall, especially near the front into the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front settled across the Altamaha River basin into the afternoon and became nearly stationary into the night across the local area as an upper-level impulse passed over the area. High moisture and weak SW steering flow < 10 kts produced locally heavy rainfall, especially near the front into the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 8, 7:31 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 8, 7:31 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
831 PM EDT Thu Sep 8 2022
...New UPDATE...
.UPDATE...
Issued at 827 PM EDT Thu Sep 8 2022
Deep moisture remains across the region, as seen in 00z sounding.
Expecting shower and thunderstorm activity to linger through the
night due to the moisture, along with convergence along surface
front stalled across SE GA, and waves of energy aloft moving
through. Expect potential for stronger storms to end this evening
with loss of diurnal heating contribution.
&&
.NEAR TERM...
(Through tonight)
Issued at 355 PM EDT Thu Sep 8 2022
Flood watch has been cancelled for the remainder of the evening
due to reasons described in Hydrology section below. Otherwise
excessive cloud cover has reduced the amount of convection in the
moist southerly flow with PWATs of 2 inches or more and flood
watch cannot be justified with isolated convection, most of which
is expected along the old frontal boundary across inland SE GA
just outside of the old Flood Watch anyways. Other remaining area
of convection is expanding across the I-4 corridor of central FL
which may trigger some isolated storms northward into Flagler and
St Johns county along the East Coast sea breeze. Convection along
the frontal boundary and East Coast sea breeze will fade after
sunset or lift northward and into the Coastal Waters. Humid
overnight lows in the lower/middle 70s inland, and upper 70s along
the coast. Some re-development of convection along the NE Gulf
Coast towards morning that may spill into inland NE FL around
sunrise.
&&
.SHORT TERM...
(Friday through Saturday Night)
Issued at 355 PM EDT Thu Sep 8 2022
Mesoscale, diurnally driven heavy rainfall still expected each
day, which makes it tough to make exact calls for Longer Fuse
Flood Watch events, as ingredients for localized flooding is there
as PWATs over 2 inches, divergent flow aloft around the eastern
side of mid/upper low west of the region, but widespread nature of
the event really needs the low level instability to drive this
kind of widespread flooding along the East Coast sea breeze as it
moves in both days to the I-95 and US 301 corridors which will
make the urban areas of JAX/SGJ/Brunswick the main focus for this,
but the widespread high clouds from convection in the GOMEX will
be the "fly in the ointment" as to when to pull the trigger on the
next Flood Watch as any morning through the weekend that has
abundant sunshine in this tropical atmosphere will set the stage
for this possibility. Max temps will be mainly in the 80s, but in
mornings with enough sunshine expect some lower 90s to be possible
when combined with dew points in the mid/upper 70s will produce
peak Heat Indices in the 100-105F range. Afternoon and evening
convection will be focused in three areas. 1) along the East coast
sea breeze front along the I-95 corridor 2) along the old frontal
boundary wavering across inland SE GA/Altamaha River Basin 3) from
convection that pushes out of the NE Gulf and into the I-75
corridor of inland NE FL. These separate focuses for convection
does make it a challenge for long-fused Flood Watches and these
just may need to be issued just several hours before an event
occurs.
&&
.LONG TERM...
(Sunday through next Wednesday)
Issued at 355 PM EDT Thu Sep 8 2022
High precipitation chances continue through Monday as a shortwave
trough lingers. With high PWATs over 2 inches and a southwest
steering flow, plenty of moisture is available for heavy downpours
to occur. Localized flooding is possible Sunday and Monday due to
already saturated grounds from the previous heavy rainfall days.
Drier air will approach SE GA Monday night, lowering PWATs and
diurnal precipitation chances slightly for Tuesday and Wednesday.
Scattered afternoon and evening thunderstorms are forecasted for
most of SE GA and NE FL, with numerous storms possible in our
southern most counties. Another weak front is forecasted to reach
SE GA/NE FL mid-week, stalling and weakening near the FL/GA
border. Southwest flow will continue through Thursday, then begin
to shift to southerly/southeasterly. Temperatures will be near
normal during this period, upper 80s/lower 90s inland and slightly
cooler on the coast. Portions of inland SE GA will have highs
slightly below climatology, in the mid 80s on Sunday due to
increased cloud cover. Lows will be just below or at 70 in SE GA,
lower 70s in inland NE FL, and mid 70s on the coast.
&&
.MARINE...
Issued at 355 PM EDT Thu Sep 8 2022
A weak frontal boundary will be lingering through the waters
through Friday, this weekend it is expected to lift northward.
Overall, southerly flow is expected, with sustained winds staying
around 10 knots. Increased wave heights of 3-5 feet are coming
from the distant tropical systems allowing long period swells over
10 seconds. Precipitation chances are fairly high this weekend,
concerns for low visibility and gusty winds continue with diurnal
thunderstorm activity.
Rip currents: A high risk of rip currents is possible Friday
through Saturday night for all area beaches due to the increased
east swell and wind waves. This will likely require the issuance
of a Coastal Hazard Message with the next forecast package for the
high risk of rips by this weekend.
&&
.HYDROLOGY...
Issued at 355 PM EDT Thu Sep 8 2022
Short fused Flood Watch may need to be cancelled as cloud cover
today has reduced much of the expected convection this afternoon
along the I-95 corridor, with just enough heating along the old
frontal boundary along the Altamaha River Basin and I-4 corridor
just south of the CWA border, and while these pockets of
convection may trigger some evening convection over the rest of
the Watch area, not enough coverage to keep the watch going at
this time.
Now moving forward from Friday through the weekend, still
expecting widespread 2-4 inches totals to pile up from diurnal
convection during the afternoon/evening hours, with isolated 4-6
inch amounts along the I-95 corridor of SE GA/NE FL and along the
I-75 corridor of inland NE FL as Gulf convection pushes inland at
times, and new Flood Watch may need to be posted for this time
frame if conditions warrant with enough morning daytime heating to
set up the best conditions from widespread sea breeze storms
pushing slowly inland.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 86 70 83 71 / 80 70 90 50
SSI 87 74 85 76 / 80 80 80 60
JAX 87 71 87 72 / 80 90 90 50
SGJ 85 72 87 74 / 80 80 80 40
GNV 83 70 86 71 / 80 70 70 40
OCF 84 71 87 72 / 80 70 80 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
&&
In the hours before
Special weather statement, Sep 8, 8:28 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
928 PM EDT Thu Sep 8 2022
FLZ033-125-132-133-225-232-325-425-090200-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
Western Duval FL-South Central Duval FL-Trout River FL-
Coastal Duval FL-Inland St. Johns FL-
928 PM EDT Thu Sep 8 2022
...Strong thunderstorms will impact portions of northwestern St.
Johns, north central Clay and southeastern Duval Counties through
1000 PM EDT...
At 928 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 15 miles
east of Sawgrass to Baymeadows to near Mandarin. Movement was
northwest at 15 mph.
HAZARD...Landspouts and winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Jacksonville, Orange Park, Unf, Mandarin, Arlington, Ponte Vedra
Beach, Fruit Cove, Neptune Beach, Baymeadows and Ortega.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3011 8130 3011 8150 3010 8156 3010 8174
3033 8185 3041 8169 3040 8137 3025 8135
TIME...MOT...LOC 0128Z 143DEG 13KT 3019 8110 3022 8155 3014 8167
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ENYEDIFlood, Glynn
- When
- September 8, 8:40 PM EST
- Where
- Glynn County, 0.99 mi NE of Pyles Marsh to 0.7 mi E of Pyles Marsh
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.142, -81.490
Newcastle Street was flooded in Brunswick. Radar estimated about 2.5 to 3.5 inches of rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, September 8 to 10, 20222 deaths · 1 injured · 2 events
- Dust Storm in Washington, September 8, 2022$20,000 · 1 event
- Damaging Wind in Texas, September 8, 2022$20,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 8, 20226 events
- Hail in South Dakota, September 8, 20221.25 in hail · 6 events
- Hail in Minnesota, September 8 to 9, 20221 in hail · 4 events
- Flood and Heavy Rain in Florida, September 8, 20223 events
- High Wind in Idaho, September 8, 202253 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 8, 20222 events
- Flooding in Alaska, September 8 to 9, 20222 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 8, 20221 event
- Wildfire in Idaho, September 8 to 11, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052250.